Heroin Heart: How Heroin Affects The Heart

Medically Reviewed by Johnelle Smith, M.D on July 6, 2021

Heroin use can cause severe short-term and long-term effects on the heart and circulatory system. People that use heroin can prevent further damage by getting help from a rehab facility.

How Does Heroin Affect The Heart?

Heroin affects the heart by slowing down the central nervous system — and consequently heart rate and respiration rate.

In addition to the physiological effects that heroin has on the heart and circulatory system, heroin injection and smoking can impact the heart and lungs due to the introduction of foreign substances into the body.

Learn more about the physical effects of heroin on the body

Ways That Heroin Affects The Heart

When a drug like heroin impacts the heart and circulatory system, other systems may begin to function in ways other than intended due to a lack of proper, consistent blood flow.

Compromised circulation can cause further damage to the brain, kidneys, liver, lungs, and digestive system, among others.

Heart attacks and strokes commonly occur as a result of prolonged heroin abuse. Heroin abuse can cause the following complications with the cardiovascular system.

Bradycardia

A person that has just taken heroin or regularly uses heroin will experience a slowed heart rate, known as bradycardia.

A person with bradycardia will have a lower resting heart rate (below 60 bpm) and may struggle to get their heart rate up to do moderate to intense activity.

Some signs of low heart rate include:

  • chest pain
  • dizziness and lightheadedness
  • shortness of breath
  • trouble concentrating
  • fainting

Find the right treatment program for heroin abuse today.

Call to be connected with a treatment specialist. 100% Free and Confidential.

(844) 616-3400

Vasodilation

Heroin use causes vasodilation, which causes a drop in blood pressure. When accompanied by a low heart rate from heroin use, dangerously low blood circulation can result.

Vasodilation and low heart rate complicate almost every heart-related complication associated with heroin use.

Infectious Endocarditis

An infection of the heart valves and lining of the heart, infection endocarditis, is a dangerous, often difficult-to-detect problem that usually stems from intravenous drug use. For IV drug users, certain additives may not dissolve properly, which can lead to this infection.

Symptoms of endocarditis are easily mistaken for other problems, and early detection is especially difficult.

People that use heroin may suffer from a number of these symptoms as a result of heroin use and withdrawal, which can complicate early detection. Left undetected and untreated, endocarditis results in death.

Some symptoms of endocarditis include:

  • night sweats
  • heart murmur
  • swollen feet, legs, or abdomen
  • pale skin
  • nausea
  • decreased appetite
  • blood in urine
  • red or purple spots near the toenails and fingernails
  • joint or muscle pain
  • sharp, significant weight loss
  • shortness of breath

Disorders Involving An Irregular Heart Beat

A wide range of specific heart disorders can occur due to any combination of weakened heart muscles, persistent vasodilation, and low blood pressure.

Some ways that heroin affects the heart due to an irregular heartbeat include:

  • Ventricular Tachycardia: When the SA node’s signals to the upper and lower chambers are out of sync, the heart beats faster to compensate and circulate blood properly. A person may feel dizzy and lightheaded. Some people faint when they have this type of arrhythmia.
  • Idioventricular Rhythm: When the heart’s “pacemaker” – the SA node – stops telling the heart to beat. The Ventricular myocardium takes over and causes an abnormally slow heart rate – between 20-40 bpm.
  • Ectopic Activity: This type of heart issue is an extra, premature contraction in the atriums or ventricles. It feels like a little flutter and resolves with normal heart activity afterward. Ectopic activity may be a precursor to other heart problems like arrhythmias and atrial fibrillation — especially in people that have used heroin for a long time.
  • Atrial Fibrillation: A “quiver” in the heartbeat where the heart beats out of sync. Blood clots, stroke, and heart failure can occur with atrial fibrillation. People with atrial fibrillation may feel lightheaded, weak, nauseous, and have a rapid heartbeat.

Getting Help For Heroin Abuse

Heroin abuse is ultimately destructive. If you or a loved one is abusing opioids, we’re here to help.

Talk to one of our treatment specialists today for information on the best inpatient detox and recovery programs for you. Further outpatient treatment and therapy can ensure continued success with sobriety.

Call today to get started.

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
Medically Reviewed by
Johnelle Smith, M.D on July 6, 2021
Let us walk you through the treatment process. We're here to help.
For 24/7 Treatment Help:
100% Free & Confidential. Call (844) 616-3400